Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 47, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2001, 5:28 PM CDT for Hale County, Lubbock County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 2, 2001, 5:28 PM CDT (22:28 UTC)
- Expired
- May 2, 2001, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hale County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 19 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:00 PM CDT | Hail 0.75 | Abernathy, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -470 J/kg
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLUB 022228
SVRLBB
TXC189-303-022315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT WED MAY 2 2001
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HALE COUNTY IN NORTHWEST TEXAS
NORTHERN LUBBOCK COUNTY IN NORTHWEST TEXAS
* UNTIL 615 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTHEAST OF LUBBOCK INT. AIRPORT...OR
ABOUT 8 MILES SOUTHEAST OF ABERNATHY...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
IDALOU AND LUBBOCK INT. AIRPORT...
PETERSBURG...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.
LAT...LON 3363 10191 3362 10157 3385 10157 3416 10156
3396 10179What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:55 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 2, 2:55 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 255 PM CDT WED MAY 2 2001 THE 12Z UA ANALYSIS SHOWED AN UPPER LEVEL TROF OVER THE WEST-CENTRAL CONUS WITH A BROAD UPPER LEVEL RIDGE OVER THE EASTERN CONUS. THE 18Z SURFACE ANALYSIS SHOWED A COLD FRONT EXTENDING FROM SOUTH OF CVS NORTHEAST TO GAG. A DRYLINE EXTENDED WEST OF MAF NORTH TO EAST OF LBB TO THE COLD FRONT NORTH OF SILVERTON. A COMPLICATED FORECAST THROUGH DAY 3. THE ETA MODEL SHOWS THE SFC FRONT CURRENTLY OVER THE NORTHWESTERN COUNTIES REMAINING STATIONARY THROUGH THE NIGHT. BOTH THE ETA AND AVN MODELS DIG THE H5 SHORTWAVE TROF OVER NV/UT SOUTHEAST INTO THE FOUR CORNERS REGION BY 12Z THURSDAY. AS THE H5 TROF DIGS SOUTHEAST SFC/850MB PRESSURE FALLS OVER NM AND CO SHOULD BEGIN TO VEER THE LOW-LEVEL WIND FIELDS NORTH OF THE FRONT. THE SOUTHWARD PUSH ON FRONT SHOULD LESSEN AS THE LOW-LEVEL WINDS NORTH OF THE FRONT BECOME MORE PARALLEL TO THE FRONTAL BOUNDARY. SFC CONVERGENCE EAST OF THE DRY LINE AND SOUTH OF THE FRONTAL BOUNDARY SHOULD BE ENOUGH FOR SCATTERED THUNDERSTORMS TO DEVELOP OVER THE EASTERN COUNTIES OF THE CWFA THIS EVENING. THUNDERSTORMS WILL BE HIGH BASED GIVEN TEMPERATURE...DEW POINT DEPRESSIONS OVER 30 DEGREES. 0-3KM VERTICAL WIND SHEAR SHOULD BE SUFFICIENT TO PRODUCE MID-LEVEL MESOCYCLONES IN ANY STORMS THAT DO DEVELOP OVER THE NORTHEASTERN COUNTIES OF THE CWFA...ANY ROTATING STORMS MAY PRODUCE LARGE HAIL THIS EVENING. AS THE DRYLINE RETREATS WEST SCATTERED TO ISOLATED CONVECTION MAY DEVELOP ON THE CAP ROCK TONIGHT. THE SFC FRONT WILL PUSH NORTH ACROSS THE TX PNHDL TOMORROW AFTERNOON AS SFC/850MB LOW DEVELOPS OVER EASTERN NM. SOUTHEAST SFC WINDS WILL ADVECT DEEPER GULF MOISTURE NORTHWEST ACROSS THE CWFA TOMORROW AFTERNOON EAST OF SFC DRYLINE WHICH SHOULD EXTEND FROM THE TRIPLE POINT NEAR CVS SOUTH...SOUTHEAST ACROSS THE WESTERN COUNTIES OF CWFA. ATTM I THINK THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP WILL BE THURSDAY EVENING AND NIGHT AS THE UPPER LOW OVER THE FOUR CORNERS REGION SLOWLY MOVES EAST INTO NORTHERN NM. THE ETA MODEL SHOWS THE DRYLINE MOVING EAST INTO THE EASTERN COUNTIES OF CWFA AFTER 18Z FRIDAY. THE ETA ALSO SHOWS SFC RIDGE BUILDING SOUTH ACROSS THE WESTERN TX PNHDL ON FRIDAY...THIS SHOULD PUSH SFC COLD FRONT SOUTH ACROSS THE NORTHWEST CWFA FRIDAY AFTERNOON. THE AVN MODEL SOLUTION IS ABOUT 12 HOURS SLOWER AVDECTING CLOSED LOW NORTHEAST FROM THE FOUR CORNERS REGION. IF THE AVN MODEL SOLUTION IS CORRECT POPS WILL BE HIGHER ON FRIDAY AND MAY EXTEND INTO SATURDAY. THE EXTENDED OUTLOOK: THE MEDIUM RANGE MODELS SHOW THE CLOSED LOW OVER NM LIFTING NORTHEAST INTO KS BY SATURDAY NIGHT AS A SFC COLD FRONT MOVES SOUTH ACROSS THE ENTIRE CWFA. SKIES SHOULD CLEAR WITH COOLER AND DRIER CONDITIONS DEVELOPING ON SATURDAY. TEMPERATURES SHOULD WARM INTO THE 80S EARLY NEXT WEEK WITH DRY CONDITIONS. THE MRF SHOWS AN H5 TROF FORMING OVER NM BY TUE. I WILL PLACE IN A CHANCE OF SHOWER AND THUNDERSTORMS NEXT TUESDAY AND WEDNESDAY. FRIONA 52/75/55/67 2343 TULIA 55/79/58/69 3353 CHILDRESS 64/80/63/78 4565 BROWNFIELD 57/82/58/82 2232 LUBBOCK 60/81/60/82 3352 ASPERMONT 67/80/66/79 3464 .LUB...NONE. 20
In the hours before
Special weather statement, May 2, 11:50 AM CDT, 5 hours 38 minutes before
TXZ021>044-021900- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1150 AM CDT WED MAY 2 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 4 PM THIS AFTERNOON MAINLY FOR AREAS EAST OF THE CAPROCK ESCARPMENT. THE DRYLINE IS EXPECTED TO PUSH EAST TO NEAR A MEMPHIS TO POST LINE BY LATE AFTERNOON. TEMPERATURES IN THE 90S COMBINED WITH DEWPOINT TEMPERATURES IN THE UPPER 50S TO LOWER 60S EAST OF THE DRYLINE MAY RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG WINDS AND HAIL TO THE SIZE OF GOLFBALLS. IN ADDITION...AN ISOLATED TORNADO MAY BE POSSIBLE IN THE NORTHERN ROLLING PLAINS TO THE NORTH OF US HIGHWAY 70. LOW LEVEL WINDS MAY BE MORE CONDUCIVE TO TORNADO DEVELOPMENT IN THIS AREA DUE TO ITS PROXIMITY TO A DEVELOPING SURFACE LOW AND SOUTHWARD MOVING COLD FRONT. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:09 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 66 min |
| May 2, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 45 min |
| May 2, 6:11 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 49 min |
| May 2, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 48 min |
| May 2, 6:56 PM CDT | Tornado Warning | LUB | Childress | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.